Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Charleston, WV

April 15, 2006Carter County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Apr 15, 2006, 8:45 PM EDT for Carter County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2006, 8:45 PM EDT (00:45 UTC)
Expired
Apr 15, 2006, 9:15 PM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Carter County, KY

The radar

The Jackson,KY radar (KJKL), 81 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 8:55 PM EDTHAIL 0.754 Se Grayson, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 160044
SVRRLX
KYC043-160115-
/O.NEW.KRLX.SV.W.0039.060416T0045Z-060416T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
845 PM EDT SAT APR 15 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN KENTUCKY

* UNTIL 915 PM EDT

* AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRAYSON...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
   DENTON...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3840 8304 3835 8280 3827 8280 3824 8283
      3821 8283 3820 8285 3819 8294 3820 8300
      3822 8301 3821 8304 3823 8310

$$

10
2 follow-up statements
000 
WWUS51 KRLX 160100
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
900 PM EDT SAT APR 15 2006

KYC043-160115-
/O.CON.KRLX.SV.W.0039.000000T0000Z-060416T0115Z/
CARTER KY-
900 PM EDT SAT APR 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR EASTERN CARTER COUNTY...

AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR DENTON...OR ABOUT 6 MILES SOUTHEAST OF
GRAYSON...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED
IN ASHLAND WITH THIS STORM. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3840 8304 3835 8280 3827 8280 3824 8283
      3821 8283 3820 8285 3819 8294 3820 8300
      3822 8301 3821 8304 3823 8310

$$

10
000 
WWUS51 KRLX 160114
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
914 PM EDT SAT APR 15 2006

KYC043-160124-
/O.EXP.KRLX.SV.W.0039.000000T0000Z-060416T0115Z/
CARTER KY-
914 PM EDT SAT APR 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARTER COUNTY EXPIRES
AT 915 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OF THE WARNED AREA. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3840 8304 3835 8280 3827 8280 3824 8283
      3821 8283 3820 8285 3819 8294 3820 8300
      3822 8301 3821 8304 3823 8310

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 7:48 PM EDT, 57 minutes earlier.

Area forecast discussion, Apr 15, 7:48 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
748 PM EDT SAT APR 15 2006

.AVIATION...

BOUNDARY SINKING SOUTH THROUGH HTS/CRW AT THIS TIME.  ANY ISOLATED
SHRA/TSRA WILL BE MAINLY ALONG AND SOUTH OF THIS BOUNDARY THROUGH
THIS EVENING.  DUE TO ISOLATED NATURE...DID NOT INCLUDE IN TAFS AT
THIS TIME. VFR CONDITIONS EXPECTED FOR THE EVENING. BOUNDARY STALLS
ACROSS COALFIELDS OVERNIGHT AND BEGINS TO LIFT NORTH AS A WARM FRONT
ON SUNDAY.  KEPT CIGS AT VFR LEVELS BUT INCLUDED MVFR VISIBILITIES
AHEAD OF AND ALONG WARM FRONT FOR SHRA.  CB MENTION FOR SCATTERED
TSRA BUT EXACT TIMING OF CONVECTION STILL A BIT TRICKY.

&&

.PREV DISCUSSION...
 /ISSUED 617 PM EDT SAT APR 15 2006/

SHORT TERM /REST OF TONIGHT/...

SURFACE BOUNDARY INDICATED AS FINE LINE ON .5 DEGREE 88D
REFLECTIVITY. YET...DRY AIR ALOFT MIXED DOWN INTO HTS-CRW VCNTY.
WILL MOST LIKELY BE CANCELING THE WHOLE SEVERE THUNDERSTORM WATCH
IN OUR CWA SHORTLY.

PREV DISCUSSION...
 /ISSUED 332 PM EDT SAT APR 15 2006/

LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

MODELS IN VERY GOOD AGREEMENT WITH THE NEARLY STATIONARY NORTHWEST
TO SOUTHEAST FRONTAL BOUNDARY ACROSS THE REGION SUNDAY NIGHT AND
MONDAY MORNING...BEFORE A STRONG SHORT WAVE/ASSOCIATED SURFACE LOW
RIDE DOWN ALONG THE FRONT AND FINALLY PUSHES IT SOUTH AND EAST BY
MONDAY EVENING. GOOD AIRMASS CONTRAST EITHER SIDE OF THE FRONT.
MODEL PWS...HIGH INSTABILITY AND GOOD JET DYNAMICS ASSOCIATED WITH
THE SHORT WAVE ARE IMPRESSIVE. DESPITE THE SYSTEM BEING
PROGRESSIVE...QPF AMOUNTS AND WET GROUND ARE SUCH THAT A CLOSE EYE
WILL BE KEPT FOR WATER PROBLEMS SUNDAY NIGHT AND MONDAY.  CANADIAN
HIGH PRESSURE TAKES OVER FOR MONDAY NIGHT THROUGH WEDNESDAY WITH
DRIER AND COOLER AIR.

NEXT SYSTEM WILL AFFECT OUR AREA THE LATER PART OF THE WEEK..IN THE
FORM OF AN UPPER LOW AND COLD FRONT MOVING OUT OF THE WESTERN UPPER
TROUGH AND THROUGH THE WEAK CENTRAL U.S. UPPER TROUGH. THE GFS/CAN
ARE MORE AGGRESSIVE THAN THE EURO MODELS IN BRINGING THE SYSTEM IN
FASTER AND THEN STALLING IT ACROSS THE REGION INTO SATURDAY. HPC
CONSENSUS LEANS MORE TOWARD THE GFS SOLUTION...SO THAT WARMER AND
WET WEATHER IS BACK THURSDAY INTO SATURDAY.

PREV DISCUSSION...
 /ISSUED 150 PM EDT SAT APR 15 2006/

SHORT TERM /REST OF TODAY THROUGH SUNDAY/...

FRONTAL BOUNDARY SLOWLY CREEPING SOUTH ACROSS NORTHERN PART OF THE
AREA MAY BE A FOCUS FOR AFTERNOON CONVECTION...BUT NOTHING REALLY
SHOWING AS OF YET.  GOOD INSTABILITY SOUTH OF THE FRONT COULD ALSO
YIELD SOME ISOLATED STORMS THERE...AND WILL CARRY CHANCE POPS THIS
AFTERNOON.  FRONTAL BOUNDARY WILL SINK SOUTH THROUGH THE EVENING
BEFORE STALLING ACROSS SOUTHERN PORTION OF CWA AND THEN RETURN NORTH
AS A WARM FRONT ON SUNDAY.

MODELS DEVELOPING SHOWERS AND THUNDERSTORMS ALONG WARM FRONT AS IT
PUSHES NORTH OUT OF KENTUCKY INTO OHIO AND WEST VIRGINIA AFTER
AROUND 06Z.  WILL CARRY LIKELY POPS WITH FRONT AS IT MOVES NORTH ON
SUNDAY.  TEMPERATURES WILL BE ABLE TO COOL ACROSS THE NORTH
OVERNIGHT WITH MAINLY CLEAR SKIES EARLY AND COOL HIGH PRESSURE
BUILDING IN...WHILE ALONG AND SOUTH OF THE FRONT...MID CLOUDS AND
HIGHER DEWPOINTS WILL PREVENT GOOD COOLING.  WENT BELOW MOS UP NORTH
AND ABOVE ACROSS THE SOUTH.  AS WARM FRONT LIFTS NORTH ON
SUNDAY...THINK SOUTHERN ZONES SHOULD BE ABLE TO WARM UP AND HAVE
GONE ABOVE SPLIT THE DIFFERENCE BETWEEN GUIDANCE.  WENT CLOSE TO MAV
GUIDANCE BUT SLIGHTLY WARMER ACROSS THE NORTH AS CLOUDS AND
PRECIPITATION SHOULD KEEP TEMPERATURES DOWN.

AVIATION...

FRONTAL BOUNDARY SLIDING SOUTH INTO NORTHERN AREA THIS
AFTERNOON...WITH SCT CLOUDS ACROSS MUCH OF THE AREA.  GENERALLY
EXPECTING VFR CONDITIONS THROUGHOUT THE TAF PERIOD...ALTHOUGH IF
THUNDERSTORMS DEVELOP THIS AFTERNOON...SOME BRIEF MVFR CONDITIONS
ARE POSSIBLE.

THE FRONTAL BOUNDARY WILL STALL OUT ACROSS SOUTHERN WEST VIRGINIA
OVERNIGHT AND RETURN NORTH AS WARM FRONT SUNDAY.  PRECIPITATION WILL
ACCOMPANY THE FRONT AS IT MOVES NORTH AND SHOULD REACH HTS-CRW-BKW
AREAS AROUND 12Z AND NORTHERN SITES BY 16Z.  AT THIS TIME ONLY
PLAYING SHOWERS AND ADDING CB TO CLOUD GROUP WITH UNCERTAINTY ON
TIMING AND STRENGTH OF PRECIPITATION.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...CL
Hazardous weather outlook, Apr 15, 5:02 AM EDT, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
502 AM EDT SAT APR 15 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-160915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
502 AM EDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...AS A VERY WARM...MOIST AND UNSTABLE AIR MASS
REMAINS OVER THE AREA...AND A COLD FRONT APPROACHES FROM THE
NORTHWEST. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL.

WE WILL ALSO BE MONITORING HEAVY RAINFALL..IN RELATION TO WHERE
HEAVY RAIN FELL OVER THE PAST TWO DAYS. AREAS THAT ALREADY GOT
HIT HARD ARE MOST VULNERABLE TO FLOODING FROM ADDITIONAL HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY...MAINLY
DURING THE AFTERNOON AND EVENING...NEAR AND SOUTH OF THE I64
CORRIDOR. THE MAIN THREATS WILL AGAIN BE DAMAGING WIND AND LARGE
HAIL.

WE WILL ALSO CONTINUE TO MONITOR WHERE THERE ARE MULTIPLE
OCCURRENCES OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TRM / 29

In the hours before

Special weather statement, Apr 15, 4:02 PM EDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT SAT APR 15 2006

WVZ016-018-027>030-037>040-046-047-152115-
ROANE-CALHOUN-CLAY-BRAXTON-GILMER-LEWIS-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...SPENCER...GRANTSVILLE...CLAY...SUTTON...
GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...SUMMERSVILLE...
RICHWOOD...CRAIGSVILLE...COWEN...BUCKHANNON...PHILIPPI...
BELINGTON...MARLINTON...ELKINS
402 PM EDT SAT APR 15 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

NEAR 4 OCLOCK...SHOWERS AND THUNDERSTORMS WERE DEVELOPING FROM
JUST EAST OF SPENCER OF ROANE COUNTY...ON THROUGH THE GRANTSVILLE
AND BURNSVILLE VICINITY OF CENTRAL WEST VIRGINIA. OTHER
THUNDERSTORMS WERE BETWEEN BUCKHANNON AND ELKINS.

THE RAIN WAS MOVING TOWARD THE SOUTHEAST AT AROUND 35 TO 40 MPH.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT.

OVER THE NEXT FEW HOURS...THE THUNDERSTORMS WILL LIKELY BECOME
STRONGER...INCREASING THE POSSIBILITY OF LOCALIZED HAIL AND BRIEF
GUSTY WINDS. SEVERE THUNDERSTORM WARNINGS MAY BE ISSUED.

IF YOU ARE OUTSIDE...MONITOR THE WESTERN AND NORTHWESTERN HORIZON
FOR STORM DEVELOPMENT. BE READY TO SEEK SHELTER INDOORS.
Local storm report, Apr 15, 4:45 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
445 PM EDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             HACKER VALLEY           38.65N 80.38W
04/15/2006  E0.88 INCH       WEBSTER            WV   CO-OP OBSERVER

&&

JFD
Special weather statement, Apr 15, 7:50 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
750 PM EDT SAT APR 15 2006

WVZ046-160015-
POCAHONTAS-
750 PM EDT SAT APR 15 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF CASS SCENIC RAILROAD...MOVING
EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SNOWSHOE.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Special weather statement, Apr 15, 8:19 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
819 PM EDT SAT APR 15 2006

VAZ004-WVZ033-160045-
BUCHANAN-MCDOWELL-
819 PM EDT SAT APR 15 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF GRUNDY...OR ABOUT OVER
BREAKS INTERSTATE PARK...MOVING EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE STACY...
  ROSEANN...OAKWOOD...BIG ROCK AND VANSANT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 9:33 PM EDTSevere Thunderstorm WarningRLXLawrence27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.